First Author: S.Lee SOUTH KOREA
Co Author(s): H. Kang D. Lee
Back to previous
To describe a case of unilateral rifabutin-associated panuveitis in a patient with acquired immunodeficiency syndrome (AIDS).
Clinical case report and review of the literature
A 56 year old male with AIDS visited our ophthalmologic department due to sudden loss of vision in his left eye. He had been receiving multiple anti-tuberculosis therapy including rifabutin for the treatment of pulmonary tuberculosis with metastatic bone infection for 6 weeks. Visual acuity (VA) was 20/20 by Snellen chart OD, and hand movement (HM) OS. On ophthalmic examination, severe anterior chamber reaction as well as dense vitritis were found in the left eye. Vitritis was so dense as to obscure the entire retina, which hindered fundus examination. The right eye showed no inflammatory change in both of the anterior and posterior segments.
The uveitis of the left eye persisted regardless of topical and systemic administration of steroid, but it began to improve quickly after discontinuation of rifabutin. At 1 week after rifabutin cessation, the vitritis cleared enough to perform funduscopic examination. Retina was totally flat without any sign of retinitis and fluorescein angiography demonstrated no evidence of retinal vasculitis. Only a number of condensed vitreous opacities were seen over the inferior peripheral retina. At 1 month after rifabutin discontinuation, VA of the left eye was 20/20 by Snellen chart without any evidence of uveitis relapse. The fellow eye had stayed calm throughout the follow up period.
Rifabutin could be an uncommon cause of drug-induced uveitis. Careful assessment of medication history should be done to make an early diagnosis and avoid inadequate intervention. Prompt cessation of drug is essential to restore patient’s vision.